Alert archive / Virginia / Flash Flood Warnings in 2012

Flash Flood Warning 32, NWS Baltimore/Washington

July 18, 2012Frederick County, Shenandoah County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 18, 2012, 2:56 PM EDT for Frederick County, Shenandoah County, Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 2:56 PM EDT (18:56 UTC)
Expired
Jul 18, 2012, 4:30 PM EDT
In force
94 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Frederick County, VA, Shenandoah County, VA

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WGUS51 KLWX 181856
FFWLWX
VAC069-171-182030-
/O.NEW.KLWX.FF.W.0032.120718T1856Z-120718T2030Z/
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SHENANDOAH COUNTY IN NORTHWEST VIRGINIA...
  SOUTHWESTERN FREDERICK COUNTY IN NORTHWEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. ADDITIONAL
  RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE
  STRASBURG.

FLASH FLOOD PRONE AREAS IMPACTED INCLUDE...
  FROMANS ROAD NEAR CEDAR CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

&&

LAT...LON 3912 7831 3909 7822 3903 7827 3900 7834
      3893 7833 3903 7856 3908 7851 3914 7842

$$
2 follow-up statements
659 
WGUS71 KLWX 181958
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED JUL 18 2012

VAC069-171-182030-
/O.CON.KLWX.FF.W.0032.000000T0000Z-120718T2030Z/
SHENANDOAH VA-FREDERICK VA-
358 PM EDT WED JUL 18 2012

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR
SOUTHWESTERN FREDERICK AND NORTHEASTERN SHENANDOAH COUNTIES...

AT 354 PM EDT...ALTHOUGH RAIN HAS MOVED OUT OF THE WARNED AREA... 
FLASH FLOODING IS STILL EXPECTED UNTIL THE WATER CAN SUBSIDE. BE 
WARY OF DRIVING IN THIS AREA AS THERE WILL BE AREAS WHERE WATER IN 
LOW LYING AREAS IS RUNNING OVER THE ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG.

FLASH FLOOD PRONE AREAS WHICH WILL BE AFFECTED INCLUDE...
  FROMANS ROAD NEAR CEDAR CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL DISTRICT OF COLUMBIA AND MARYLAND AND
NORTHWESTERN VIRGINIA AND THE PANHANDLE AND EASTERN WEST VIRGINIA.

&&

LAT...LON 3912 7831 3909 7822 3903 7827 3900 7834
      3893 7833 3903 7856 3908 7851 3914 7842

$$
652 
WGUS71 KLWX 182020
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
420 PM EDT WED JUL 18 2012

VAC069-171-182030-
/O.EXP.KLWX.FF.W.0032.000000T0000Z-120718T2030Z/
SHENANDOAH VA-FREDERICK VA-
420 PM EDT WED JUL 18 2012

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR SOUTHWESTERN
FREDERICK AND NORTHEASTERN SHENANDOAH COUNTIES...

RAIN HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE FLASH FLOOD
WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL DISTRICT OF COLUMBIA AND MARYLAND AND
NORTHWESTERN VIRGINIA AND THE PANHANDLE AND EASTERN WEST VIRGINIA.

LAT...LON 3912 7831 3909 7822 3903 7827 3900 7834
      3893 7833 3903 7856 3908 7851 3914 7842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:22 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 1:22 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
122 PM EDT WED JUL 18 2012

.SYNOPSIS...
A BERMUDA HIGH WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
TODAY AS A COLD FRONT SLIPS SOUTH INTO PENNSYLVANIA. THE COLD
FRONT WILL GRADUALLY SAG SOUTH THROUGH THE MID-ATLANTIC THROUGH
THE END OF THE WEEK. HIGH PRESSURE IS EXPECTED TO RETURN OVER THE
WEEKEND AND HOLD INTO THE FIRST PART OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDTD GRIDS BEST ON SIGNIFICANT INSTABILITY AND ONGOING CNVCTN.
SVR WATCH HAS BEEN PLACED IN EFFECT FOR ALL CWA UNTIL 1Z...AS CAPE
OF UP TO 4000 J/KG WILL BE ABLE TO SUPPORT ROBUST
UPDRAFTS...PARTICULARLY AFTR RMNT H7 CAP TOTALLY ERODES LATER THIS
AFTN. NO SYNTOPIC FRCG...BUT TERRAIN AND DIFFERENTIAL HEATING
BOUNDARIES WILL BE SUFFICIENT FOR INITATION.

TEMPS HAVE BEEN RAISED SLIGHTLY...ENUF TO PLACE BALTIMORE CITY AND
SRN BALTIMORE COUNTY IN EXCESSIVE HEAT WRNG. PREV DISCUSSION FOLLOWS...

HEAT IS INITIAL WX CONCERN FOR TDA...AS 14Z TEMPS ALREADY IN
EXCESS OF 90F. WITH DWPTS IN L70S AND MAXIMA APPROACHING 100F E OF
BLUE RIDGE...HEAT ADZY WARRANTED...AND WILL MONITOR FOR PTNL XPSN
INTO PORTIONS OF VLY. SEE CLIMATE SECTION BELOW FOR DETAILS.

WHAT APPEARS TO BE RMNT MCV FROM OVNGT CNVCTN IN IL/IN/OH HAS
CAUSED STEEP ENUF LAPSE RATES TO ALLOW TSTMS TO INITIATE ACRS WV.
12Z KIAD SOUNDING...HWVR...DEPICTS PRONOUNCED 675MB CAP...WHICH
SHUD KEEP VAST MAJORITY OF CWA PCPN-FREE UNTIL MID-AFTN WHEN TEMPS
APPROACH 95-100F CNVCTV TEMPS. XCPN MAY BE POTOMAC
HIGHLANDS...WHERE TERRAIN-AIDED LIFT WILL BE FAIRLY SIGNIFICANT.

FRCG AND SHEAR ARE LACKING ACRS MID-ATLC TDA...SO BEST CHCS FOR
ORGANIZED ACTIVITY WILL BE N ACRS PA NEAR SFC FRONT. SOME ACTIVITY
MAY FOCUS ALONG LEE TROF...BUT THIS SHUD BE MORE SCATTERED IN
NATURE. CAPE...AT 12Z NEAR 4000J/KG...AND ATMOSPHERE RICH IN
MOISTURE WILL SUPPORT WET MICROBURSTS...AND IF UPDRAFTS BCM ROBUST
ENUF...SOME SVR HAIL PSBL AS WELL. PREV DISCUSSION FOLLOWS...

HUMID AND STILL UNSTABLE CONDITIONS WILL LINGER INTO THE EVENING
HRS. DEWPOINTS WILL INCREASE...AS TEMPS SLOWLY DROP DOWN INTO THE
80S. THIS WILL KEEP AT LEAST A LOW CHANCE OF SHOWERS AND WEAK
TSTMS ACROSS THE AREA WELL INTO THE OVERNIGHT HRS...ESPECIALLY
BECAUSE OF INTERACTIONS W/ LEFTOVER OUTFLOW BOUNDARIES. HEADING
INTO THE PREDAWN HRS THOUGH...CONVECTION SHOULD SUBSIDE BEFORE
ANOTHER ROUND BEGINS ON THU.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT PARKED OVER THE CWA ON THURSDAY WILL CONTINUE TO MAKE ITS
SLOW SOUTHWARD PROGRESS THROUGH FRIDAY. WEAK LOW PRESSURE DEVELOPING
ALONG THE FRONT WILL DELAY THE SOUTHWARD PROGRESSION FURTHER AND MAY
ALSO ENHANCE LIFT FOR PRECIPITATION THROUGH THE END OF THE WEEK.

THERE MAY BE SOME ONGOING SHOWERS/THUNDERSTORMS AT THE START OF
THE PERIOD THURSDAY. CLOUDS AND ONGOING ACTIVITY PRESENT SOME
UNCERTAINTY REGARDING AFTERNOON INSTABILITY ON THURSDAY. BUT WITH
THE FRONTAL ZONE OVERHEAD AND MOISTURE CONVERGING ALONG
IT...EXPECT SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS BY
AFTERNOON A FEW OF WHICH MAY BE SEVERE WITH DAMAGING WIND GUSTS.

THREAT FOR SEVERE LOOKS TO DIMINISH SOME THURSDAY NIGHT AND FOR
FRIDAY AS FRONTAL BOUNDARY SINKS SOUTH OF THE CWA. LOW LEVEL FLOW
BECOMES EASTERLY AT LEAST ACROSS THE EASTERN HALF OF THE CWA AND
WITH THE WEAK WAVE OF LOW PRESSURE ALONG THE FRONT EXPECT NUMEROUS
SHOWERS FOR FRIDAY. ELEVATED INSTABILITY NORTH OF THE FRONT COULD
ALSO PROMOTE A FEW THUNDERSTORMS ESPECIALLY ACROSS THE SOUTHERN
PORTION OF THE CWA CLOSER TO THE BOUNDARY.

IN ADDITION TO INCREASING POPS...HAVE ALSO INCREASED QPF IN THE
THURSDAY THROUGH FRIDAY PERIOD.

WITH CLOUDS/CONVECTION ON THURSDAY SIDED WITH THE COOLER MOS FOR
MAXIMA ON THURSDAY. MOS WAS IN BETTER AGREEMENT ON FRIDAY WITH
COOLER MAXIMA BEHIND THE BOUNDARY ON FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE STARTS TO BUILD OVER THE MID-ATLANTIC OVER THE
WEEKEND. STILL CAN/T RULE OUT A FEW SHOWERS ON SATURDAY AS MID-LEVEL
SHORTWAVE TROUGH STILL HAS TO CLEAR THE AREA...BUT SATURDAY SHOULD
BE AN IMPROVEMENT OVER THURSDAY/FRIDAY. BETTER LIKELIHOOD OF DRY
WEATHER LOOKS TO BE SUNDAY ACROSS THE CWA...ALTHOUGH ISOLATED
TERRAIN THUNDERSTORMS MAY BE POSSIBLE.

NEXT FRONT WILL APPROACH EARLY NEXT WEEK. AHEAD OF IT...TEMPERATURES
ARE LIKELY TO WARM BACK UP WITH MAXIMA AOA 90 DEG F. WITH
THIS...CHANCE OF MAINLY DIURNAL THUNDERSTORMS WILL ALSO INCREASE.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS PREVAIL TDA/TNGT...BUT SCT TSTMS XPCD BY MID-AFTN AND
THRU EVE. SIGNIFICANT BUT BRIEF FLIGHT RESTRICTIONS PSBL...ALONG
WITH GUSTY...POTENTIALLY DMGG...WINDS IN STRONGEST TSTMS. TEMPO
-TSRA INCLUDED WHEN POPS ARE HIGHEST...WITH MORE BROADLY TIMED
VCTS. CNVCTN SHUD WANE IN INTENSITY OVNGT...BUT SOME ACTIVITY MAY
PERSIST INTO OVNGT. PREV DISCUSSION FOLLOWS...

THURSDAY THROUGH FRIDAY LOOK TO BE UNSETTLED WITH SHRA/TSRA FROM
TIME TO TIME AS A FRONTAL BOUNDARY SLOWLY SAGS SOUTH THROUGH THE
AREA. DRIER CONDITIONS ARE LIKELY THIS WEEKEND AS HIGH PRESSURE
BUILDS IN.

&&

.MARINE...
SLY WINDS TDA BELOW SCA THRESHOLDS. SCT TSTMS MOVE OVR WATERS
MID/LT AFTN THRU EVE...GUSTY/PSBLY SVR WIND GUSTS PSBL WITH THIS
ACTIVITY...AND SPECIAL MARINE WRNGS MAY BE NEEDED. PREV DISCUSSION FOLLOWS...

FRONTAL BOUNDARY SLOWLY PUSHES SOUTH OF THE WATERS THROUGH THE END
OF THE WEEK. MAIN CONCERN WILL BE FROM THUNDERSTORMS THAT MAY
PRODUCE STRONG GUSTY WINDS...ESPECIALLY THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE LOOKS TO BRING CALMER CONDITIONS OVER THE
WEEKEND...ALTHOUGH EASTERLY FLOW COULD FLIRT WITH SCA CRITERIA ON
SATURDAY.

&&

.CLIMATE...
DCA...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 17 DAYS AND 100F ON 6 DAYS SO FAR THIS YEAR...
WHICH ARE BOTH THE MOST ON RECORD THROUGH 17 JUL AT DCA. PRIOR TO
THIS YEAR...THE MOST 95-DEGREE AND 100-DEGREE DAYS THROUGH 17 JUL
WAS 15 IN 1991 AND 5 IN 1988...RESPECTIVELY. THE MOST 95-DEGREE AND
100-DEGREE DAYS ON RECORD THAT OCCURRED IN A CALENDAR YEAR WAS
28 IN 1980 AND 11 IN 1930...RESPECTIVELY.

BWI...
THE FCST HIGH TEMP TDA IS 100F. THE HIGH TEMP HAS REACHED OR
EXCEEDED 95F ON 16 DAYS SO FAR THIS YEAR...WHICH IS THE MOST
ON RECORD THROUGH 17 JUL AT BWI. PRIOR TO THIS YEAR...THE MOST
95-DEGREE DAYS THROUGH 17 JUL WAS 13 IN 1988. A TOTAL OF 5
100-DEGREE DAYS HAVE OCCURRED SO FAR THIS YEAR...WHICH IS TIED WITH
1988 AND 2010 FOR THE MOST NUMBER OF 100-DEGREE DAYS THROUGH 17 JUL.
THE MOST 95-DEGREE AND 100-DEGREE DAYS ON RECORD THAT OCCURRED IN A
CALENDAR YEAR WAS 23 IN 1991 AND 7 IN BOTH 1988 AND 2010...
RESPECTIVELY.

BELOW ARE DAILY RECORD HIGH TEMPS FOR TDA...18 JUL...FOR THE
FOLLOWING LOCATIONS...

DCA...103F IN 1887
BWI...102F IN 1887
IAD...100F IN 1969 AND 1986

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MDZ004>007-009-
     010-013-014-016>018.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR MDZ011.
VA...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ036>040-042-
     050>057-501-502.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BPP
NEAR TERM...KONARIK/GMS
SHORT TERM...BPP
LONG TERM...BPP
AVIATION...KONARIK/BPP/GMS
MARINE...KONARIK/BPP/GMS
CLIMATE...KLEIN
Hazardous weather outlook, Jul 18, 1:25 PM EDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
125 PM EDT WED JUL 18 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
191100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
125 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO
LOCALIZED FLASH FLOODING.

AN EXCESSIVE HEAT WRNG IS IN EFFECT FROM 11 AM TO 9 PM FOR
BALTIMORE CITY AND ADJACENT SUBURBS...WHERE HEAT INDICES ARE
EXPECTED TO BE AROUND 110 DEGREES.

A HEAT ADVISORY IS IN EFFECT FROM 11 AM TO 9 PM TODAY FOR THE
REMAINDER OF THE AREA. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED
DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING.

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE POSSIBLE
ACROSS LOWER SOUTHERN MARYLAND FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-191100-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
125 PM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 900 PM THIS
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY BE SEVERE...PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL. HEAVY RAINFALL COULD ALSO LEAD TO
LOCALIZED FLASH FLOODING.

A HEAT ADVISORY IS IN EFFECT EAST OF THE BLUE RIDGE FROM 11 AM
TO 9 PM TODAY. HEAT INDICES AROUND 105 DEGREES ARE EXPECTED DURING
THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WIND
GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED. PLEASE RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE.

KONARIK

In the hours before

Special weather statement, Jul 18, 2:32 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
232 PM EDT WED JUL 18 2012

WVZ052-053-181900-
JEFFERSON WV-BERKELEY WV-
232 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT JEFFERSON AND BERKELEY COUNTIES...

AT 233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES EAST OF
SHANGHAI...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE INWOOD...MARTINSBURG AND SHEPHERDSTOWN.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3946 7780 3944 7779 3943 7780 3943 7779
      3924 7796 3939 7823 3955 7811
TIME...MOT...LOC 1833Z 301DEG 16KT 3942 7807

BJL
Local storm report, Jul 18, 2:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     TSTM WND DMG     3 S STEPHENSON          39.19N  78.10W
07/18/2012                   FREDERICK          VA   911 CALL CENTER

            MULTIPLE TREES DOWN ON 400 BLOCK OF WOODS MILL RD

&&

EVENT NUMBER LWX1200924

JRK
Special weather statement, Jul 18, 2:39 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT WED JUL 18 2012

MDZ003-502-WVZ051-181915-
WASHINGTON MD-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-
239 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND CENTRAL AND
EASTERN ALLEGANY COUNTIES...

AT 239 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BELLEGROVE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE FOREST PARK...HANCOCK...BERKELEY SPGS AND
BERRYVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3973 7813 3972 7813 3959 7824 3972 7853
      3973 7850 3973 7839
TIME...MOT...LOC 1839Z 298DEG 10KT 3975 7833
Local storm report, Jul 18, 2:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 SSW ALBIN             39.19N  78.22W
07/18/2012                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN NEAR INTERSECTION OF ROUND HILL RD AND
            LIMESTONE LN

&&

EVENT NUMBER LWX1200925

JRK
Special weather statement, Jul 18, 2:43 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT WED JUL 18 2012

MDZ003-004-VAZ042-WVZ053-181915-
FREDERICK MD-WASHINGTON MD-JEFFERSON WV-LOUDOUN VA-
243 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK...WASHINGTON...JEFFERSON
AND LOUDOUN COUNTIES...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER KNOXVILLE...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BRUNSWICK...POINT OF ROCKS...BRADDOCK
HEIGHTS AND BALLENGER CREEK.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3948 7745 3926 7742 3927 7777 3937 7779
TIME...MOT...LOC 1843Z 258DEG 13KT 3935 7767
Local storm report, Jul 18, 2:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     1 NNW GRAVEL SPRINGS    39.10N  78.45W
07/18/2012                   FREDERICK          VA   911 CALL CENTER

            TREE DOWN ON BACK CREEK RD AND WARDENSVILLE PIKE

&&

EVENT NUMBER LWX1200926

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:50 AM EDTSpecial Weather StatementLWXHighland25 min
Jul 18, 12:11 PM EDTSpecial Weather StatementLWXAugusta34 min
Jul 18, 12:13 PM EDTSpecial Weather StatementLWXCity of Harrisonburg32 min
Jul 18, 12:14 PM EDTSevere Thunderstorm WarningLWXAugusta46 min
Jul 18, 12:21 PM EDTSpecial Weather StatementLWXCity of Harrisonburg24 min
Jul 18, 12:33 PM EDTSpecial Weather StatementLWXFrederick27 min
Jul 18, 12:37 PM EDTSpecial Weather StatementLWXShenandoah23 min
Jul 18, 12:55 PM EDTSpecial Weather StatementLWXAugusta, City of Staunton, City of Waynesboro35 min
Jul 18, 12:56 PM EDTSpecial Weather StatementLWXRockingham34 min
Jul 18, 1:00 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester30 min
Jul 18, 1:05 PM EDTSpecial Weather StatementLWXFrederick, City of Winchester25 min
Jul 18, 1:15 PM EDTSevere Thunderstorm WarningLWXPage, Rockingham, Shenandoah45 min
Jul 18, 1:19 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester41 min
Jul 18, 1:34 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick41 min
Jul 18, 1:42 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren48 min
Jul 18, 2:10 PM EDTSpecial Weather StatementLWXNelson35 min
Jul 18, 2:13 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren47 min
Jul 18, 2:37 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah38 min
Jul 18, 2:57 PM EDTSevere Thunderstorm WarningLWXLoudoun48 min
Jul 18, 3:05 PM EDTSpecial Weather StatementLWXFrederick25 min
Jul 18, 3:10 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester50 min
Jul 18, 3:24 PM EDTSevere Thunderstorm WarningLWXLoudoun30 min
Jul 18, 3:45 PM EDTSpecial Marine WarningLWX2 hr
Jul 18, 3:48 PM EDTSpecial Weather StatementLWX27 min
Jul 18, 4:05 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham40 min
Jul 18, 4:17 PM EDTSpecial Marine WarningLWX88 min
Jul 18, 4:17 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church, City of Manassas and 1 more28 min
Jul 18, 4:19 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Falls Church41 min
Jul 18, 4:49 PM EDTSpecial Marine WarningLWX106 min
Jul 18, 4:53 PM EDTSevere Thunderstorm WarningLWXArlington52 min
Jul 18, 4:55 PM EDTSpecial Marine WarningLWX95 min
Jul 18, 5:02 PM EDTSevere Thunderstorm WarningLWXArlington20 min
Jul 18, 5:05 PM EDTSpecial Weather StatementLWXRockingham40 min
Jul 18, 5:27 PM EDTSevere Thunderstorm WarningLWXAugusta, Rockingham, City of Harrisonburg30 min
Jul 18, 5:29 PM EDTFlash Flood WarningLWXRockingham2 hr
Jul 18, 5:37 PM EDTSpecial Marine WarningLWX57 min
Jul 18, 5:52 PM EDTSpecial Marine WarningLWX2 hr
Jul 18, 6:03 PM EDTSpecial Weather StatementLWXRockingham27 min
Jul 18, 6:06 PM EDTSpecial Weather StatementLWXFairfax, City of Fairfax39 min
Jul 18, 6:28 PM EDTSpecial Weather StatementLWXShenandoah32 min
Jul 18, 6:33 PM EDTSpecial Marine WarningLWX87 min
Jul 18, 6:34 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham, Shenandoah41 min
Jul 18, 7:15 PM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham45 min
Jul 18, 7:39 PM EDTSpecial Marine WarningLWX96 min

Nearby

Flash Flood Warnings in Virginia, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.